Rare Thrombosis, Thrombocytopenia Seen After AstraZeneca COVID-19 Vaccine
Reports document 16 reactions in young European patients following first dose of ChAdOx1 nCoV-19 vaccine
TUESDAY, April 13, 2021 (HealthDay News) -- While rare, thrombosis and thrombocytopenia can occur after the ChAdOx1 nCoV-19 adenoviral vector vaccine against COVID-19 (AstraZeneca), according to two reports published online April 9 in the New England Journal of Medicine.
Andreas Greinacher, M.D., from Universitätsmedizin Greifswald in Germany, and colleagues assessed the clinical and laboratory features of 11 patients (nine women; median age, 36 years) in Germany and Austria experiencing thrombosis or thrombocytopenia after vaccination with ChAdOx1 nCov-19. Thrombotic events occurred five to 16 days after vaccination in all except one patient, and six of these patients died. The researchers conclude that vaccination can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against platelet factor 4 (PF4), which clinically mimics autoimmune heparin-induced thrombocytopenia.
Nina H. Schultz, M.D., Ph.D., from Oslo University Hospital in Norway, and colleagues report findings in five health care workers (ages 32 to 54 years) who presented with venous thrombosis and thrombocytopenia seven to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 vaccine. All the patients had high levels of antibodies to PF4-polyanion complexes, but with no previous exposure to heparin. The authors suggest that these cases represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia, which they describe as vaccine-induced immune thrombotic thrombocytopenia.
"The most important implication of our findings is that physicians should have a low threshold for requesting enzyme-linked immunosorbent assay testing for PF4-polyanion antibodies, including confirmatory functional testing, in patients who have unexpected symptoms after vaccination," Schultz and colleagues write.